A least-squares finite element method for a nonlinear Stokes problem in glaciology

Irene Sonja Monnesland, Eunjung Lee, Max Gunzburger, Ryeongkyung Yoon

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)


A stationary Stokes problem with nonlinear rheology and with mixed no-slip and sliding basal boundary conditions is considered. The model describes the flow of ice in glaciers and ice sheets. A least-squares finite element method is developed and analyzed. The method does not require that the finite element spaces satisfy an inf-sup condition. Moreover, the usage of negative Sobolev norm in the least-squares functional allows for the use of standard piecewise polynomials spaces for both the velocity and pressure approximations. A Picard-type iterative method is used to linearize the Stokes problem. It is shown that the linearized least-squares functional is coercive and continuous in an appropriate solution space so the existence and uniqueness of a weak solution immediately follows as do optimal error estimates for finite element approximations. Numerical tests are provided to illustrate the theory.

Original languageEnglish
Pages (from-to)2421-2431
Number of pages11
JournalComputers and Mathematics with Applications
Issue number11
Publication statusPublished - 2016 Jun 1

Bibliographical note

Funding Information:
The second author’s research was supported by Republic of Korea NRF grant 2015 R1A5A1009350 . The third author’s research was supported by the United States Department of Energy Office of Science grant DE-SC0008273 .

Publisher Copyright:
© 2015 Elsevier Ltd.

All Science Journal Classification (ASJC) codes

  • Modelling and Simulation
  • Computational Theory and Mathematics
  • Computational Mathematics


Dive into the research topics of 'A least-squares finite element method for a nonlinear Stokes problem in glaciology'. Together they form a unique fingerprint.

Cite this